# SDR 2002FA0000980

- Difficulty date: August 2, 2002
- Submitted: August 20, 2002
- Operation: General aviation
- Aircraft: N978WC
- Make and model: Piper PA-44-180
- Aircraft serial: 4496041
- Engine: Lyc O360*
- System (JASC): 7160 · Engine Air Intake System
- Part: Flange
- Condition: Failed
- Location: Air Box
- Part time: 400 hours
- Component: Air Box
- Component part number: 8624534
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THE COMPONENT AS DESCRIBED WAS BROUGHT FOR INSPECTION AND WARRANTY REPAIR DUE TO FAILURE OF MOUNTING FLANGE TO THE TUBE.  THE MOUNTING FLANGE SEPARATED FROM THE TUBE IN THE HEAT AFFECTED ZONE OF THE ATTACHING WELD.  ADDITIONAL CONDITIONS THAT CONTRIBUTED TO THE FAILURE IS THE TUBE IS BEADED AT THIS ATTACH POINT.  THE TUBE BASE MATERIAL APPEARS TO BE STRETCHED AND STRUCTURALLY CHALLENGED DUE TO BEADING OF THE TUBE.  THE AIR BOX WAS INSPECTED IAW SB AND NO PROBLEM WAS OBSERVED.  AN ADDITIONAL CRACK WAS REPAIRED ON THE MOUNTING EAR OF THE FLANGE.
